Approximating Source Location and Star Survivable Network Problems

  • Guy Kortsarz
  • Zeev NutovEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9224)


In Source Location (SL) problems the goal is to select a minimum cost source set \(S \subseteq V\) such that the connectivity (or flow) \(\psi (S,v)\) from S to any node v is at least the demand \(d_v\) of v. In many SL problems \(\psi (S,v)=d_v\) if \(v \in S\), so the demand of nodes selected to S is completely satisfied. In a variant suggested recently by Fukunaga [7], every node v selected to S gets a “bonus” \(p_v \le d_v\), and \(\psi (S,v)=p_v+\kappa (S \setminus \{v\},v)\) if \(v \in S\) and \(\psi (S,v)=\kappa (S,v)\) otherwise, where \(\kappa (S,v)\) is the maximum number of internally disjoint (Sv)-paths. While the approximability of many SL problems was seemingly settled to \(\varTheta (\ln d(V))\) in [20], for his variant on undirected graphs Fukunaga achieved ratio \(O(k \ln k)\), where \(k=\max _{v \in V}d_v\) is the maximum demand. We improve this by achieving ratio \(\min \{p^* \ln k,k\} \cdot O(\ln k)\) for a more general version with node capacities, where \(p^*=\max _{v \in V} p_v\) is the maximum bonus. In particular, for the most natural case \(p^*=1\) we improve the ratio from \(O(k \ln k)\) to \(O(\ln ^2k)\). To derive these results, we consider a particular case of the Survivable Network (SN) problem when all edges of positive cost form a star. We obtain ratio \(O(\min \{\ln n,\ln ^2 k\})\) for this variant, improving over the best ratio known for the general case \(O(k^3 \ln n)\) of Chuzhoy and Khanna [3].

In addition, we show that directed SL with unit costs is \(\varOmega (\log n)\)-hard to approximate even for 0, 1 demands, while SL with uniform demands can be solved in polynomial time. Finally, we obtain a logarithmic ratio for a generalization of SL where we also have edge-costs and flow-cost bounds \(\{b_v:v \in V\}\), and require that the minimum cost of a flow of value \(d_v\) from S to every node v is at most \(b_v\).


  1. 1.
    Arata, K., Iwata, S., Makino, K., Fujishige, S.: Locating sources to meet flow demands in undirected networks. J. Algorithms 42, 54–68 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bar-Ilan, J., Kortsarz, G., Peleg, D.: Generalized submodular cover problems and applications. Theor. Comput. Sci. 250(1–2), 179–200 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Chuzhoy, J., Khanna, S.: An \({O}(k^3 \log n)\)-approximation algorithms for vertex-connectivity survivable network design. In: FOCS, pp. 437–441 (2009)Google Scholar
  4. 4.
    Frank, A.: Augmenting graphs to meet edge-connectivity requirements. SIAM J. Discrete Math. 5(1), 25–53 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Frank, A., Ibaraki, T., Nagamochi, H.: On sparse subgraphs preserving connectivity properties. J. Graph Theor. 17(3), 275–281 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Frank, A., Tardos, E.: An application of submodular flows. Linear Algebra Appl. 114(115), 329–348 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fukunaga, T.: Approximating minimum cost source location problems with local vertex-connectivity demands. In: Ogihara, M., Tarui, J. (eds.) TAMC 2011. LNCS, vol. 6648, pp. 428–439. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  8. 8.
    Goemans, M., Goldberg, A., Plotkin, S., Shmoys, D., Tardos, E., Williamson, D.: Improved approximation algorithms for network design problems. In: SODA, pp. 223–232 (1994)Google Scholar
  9. 9.
    Ishii, T.: Greedy approximation for source location problem with vertex-connectivity requirements in undirected graphs. J. Discrete Algorithms 7, 570–578 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Ito, H., Makino, K., Arata, K., Honami, S., Itatsu, Y., Fujishige, S.: Source location problem with flow requirements in directed networks. Optim. Methods Softw. 18(4), 427–435 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Jain, K.: A factor 2 approximation algorithm for the generalized steiner network problem. Combinatorica 21(1), 39–60 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kortsarz, G., Nutov, Z.: Approximating minimum cost connectivity problems. In: Gonzales, T.F. (ed.) Approximation Algorithms and Metaheuristics, Ch. 58 (2007)Google Scholar
  13. 13.
    Kortsarz, G., Nutov, Z.: Tight approximation algorithm for connectivity augmentation problems. J. Comput. Syst. Sci. 74(5), 662–670 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Laekhanukit, B.: Parameters of two-prover-one-round game and the hardness of connectivity problems. In: SODA, pp. 1626–1643 (2014)Google Scholar
  15. 15.
    Lovász, L.: On the ratio of optimal integral and fractional covers. Discrete Math. 13, 383–390 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Nagamochi, H., Ibaraki, T.: Algorithmic Aspects of Graph Connectivity, Ch. 9. Cambridge University Press, Cambridge (2008)CrossRefzbMATHGoogle Scholar
  17. 17.
    Nagamochi, H., Ishii, T., Ito, H.: Minimum cost source location problem with vertex-connectivity requirements in digraphs. IPL 80, 287–294 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Nutov, Z.: Approximating minimum cost connectivity problems via uncrossable bifamilies. Trans. Algorithms 9(1), 1 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Nutov, Z.: Approximating node-connectivity augmentation problems. Algorithmica 63(1–2), 398–410 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Sakashita, M., Makino, K., Fujishige, S.: Minimum cost source location problems with flow requirements. Algorithmica 50, 555–583 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Schrijver, A.: Combinatorial Optimization Polyhedra and Efficiency. Springer, Heidelberg (2004)zbMATHGoogle Scholar
  22. 22.
    Tamura, H., Sengoku, M., Shinoda, S., Abe, T.: Location problems on undirected flow networks. IEICE Trans. E73, 1989–1993 (1990)Google Scholar
  23. 23.
    Vakilian, A.: Node-weighted prize-collecting network design problems. M.Sc. thesis (2013)Google Scholar
  24. 24.
    Wolsey, L.A.: An analysis of the greedy algorithm for the submodular set covering problem. Combinatorica 2, 385–393 (1982)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Rutgers UniversityCamdenUSA
  2. 2.The Open University of IsraelRaananaIsrael

Personalised recommendations